Colorado, 2015

Dense Fog in Colorado, December 12 to 13, 2015

December 12 to 13, 2015 · NWS GJT · 2 events in 2 counties and zones

High pressure behind a moist winter storm left low level moisture trapped under an inversion. This resulted in areas of dense fog.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

High pressure behind a moist winter storm left low level moisture trapped under an inversion. This resulted in areas of dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 12, 9:58 PM MST, 2 minutes earlier.

Area forecast discussion, Dec 12, 9:58 PM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
958 PM MST SAT DEC 12 2015

.UPDATE...
ISSUED AT 932 PM MST SAT DEC 12 2015

LATE THIS EVENING SATELLITE IMAGERY AND ANALYSIS SHOW THE SURFACE
LOW WAS MOVING INTO OKLAHOMA WITH THE UPPER LOW ROTATING OVER
CENTRAL NEW MEXICO. A PLUME OF DIVERGENT UPLIFT STRETCHED FROM
EASTERN NM TO SOUTHERN CO. AS THE UPPER LOW MOVED GRADUALLY EAST
THERE APPEARS TO BE A BIT OF RETURN FLOW...TAKING CLOUDS AND
SHOWERS TO THE WEST OVER SOUTHERN AND CENTRAL CO. THIS CAN BE SEEN
IN THE RADAR RETURNS AS WELL. A SMALL BAND OF ENHANCE PRECIP WAS
ALSO MOVING NORTH THROUGH THE EASTERNMOST COUNTIES OF THE FORECAST
AREA...BRINGING SOME STRONGER SHOWERS TO GUNNISON AND ASPEN.
BELIEVE THIS IS THE LAST GASP FOR WESTERN CO AND SNOWFALL SHOULD
END AFTER MIDNIGHT.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 130 PM MST SAT DEC 12 2015

LOW PRESSURE HAD CLOSED OFF OVER NORTHWESTERN NM THIS
AFTERNOON...PUMPING MOISTURE FROM SOUTH TO NORTH ACROSS CENTRAL
COLORADO. WRAP-AROUND ENHANCEMENT WAS DEVELOPING ALONG THE
PARACHUTE TO NUCLA AREA. WITH MOST OF THIS SYSTEM'S DYNAMICS
SHIFTED EAST OF THE FORECAST AREA...ADDITIONAL SNOWFALL WILL TURN
INTO AN OROGRAPHIC EVENT THIS EVENING. DECIDED TO EXTEND NORTHERN
SAN JUANS ADVISORY UNTIL MIDNIGHT TONIGHT...WITH A SLIGHT GORGE
SIGNATURE ON THE SOUNDINGS. THAT BEING SAID...NOT EXPECTING A
GIANT GORGE EVENT...BUT RATHER SOME ENHANCEMENT FROM JUST SOUTH OF
OURAY UP TO THE MONUMENT ON HIGHWAY 550 FOR A FEW HOURS THIS
EVENING.

ALL OTHER WARNINGS AND ADVISORIES WILL END AT 6PM UNLESS OTHERWISE
CANCELLED EARLIER. THE SNOW IS EXPECTED TO END FROM NORTH TO SOUTH
AS THE CLOSED LOW PROGRESSES EASTWARD THROUGH THE NIGHT. AREAS OF
FOG ARE EXPECTED TONIGHT IN THE USUAL LOCATIONS...THE UINTA
BASIN...ALONG THE I-70 CORRIDOR BETWEEN GREEN RIVER AND
PALISADE...GRAND JUNCTION TO RIDGWAY CORRIDOR...AND THE SOUTHWEST
CO VALLEYS.

SUNDAY A TRANSIENT RIDGE BUILDS IN FROM THE WEST BACKING THE UPPER
WINDS FROM NORTH TO WEST AND BRINGING STRONG WARM ADVECTION TO THE
SLOPES. THE VALLEY INVERSIONS WILL REFORM.

SUNDAY NIGHT THE NEXT COLDER NORTHERN PACIFIC TROUGH WORKS INTO
THE GREAT BASIN. SW GRADIENT WINDS INCREASE ALOFT AND SHOWERS
BEGIN OVER THE NE UTAH MTNS TOWARDS MORNING.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 130 PM MST SAT DEC 12 2015

THE SLOWER EC SOLUTION WAS GENERALLY FAVORED FOR THESE PERIODS.
MONDAY...THE TROUGH CLOSES OVER NE UTAH WITH 95KT JET SUPPORT
INTO THE FOUR CORNERS. THE COLD FRONT WORKS THROUGH THE CWA
THROUGH THE AFTERNOON AND EVENING BRINGING DYNAMICAL LIFT. SNOW
LEVELS WILL BE INTO THE VALLEY BOTTOMS. SNOW ACCUMULATIONS LOOK
WIDESPREAD WITH ONLY SE UTAH LEFT OUT OF THE BETTER ACCUMULATIONS.
BY MONDAY EVENING THE STORM EVOLVES INTO A NW-SLOPES OROGRAPHIC
EVENT. THE NE UTAH MTNS LOOK TO BE FAVORED INITIALLY WITH
PRODUCTIVE NW FLOW MONDAY AFTERNOON THROUGH TUESDAY. 700MB
TEMPERATURES DROP TO A COLD AND SNOW-EFFICIENT -12C. WITH SNOW
TOTALS RUN FROM QPF AND USING HIGH SNOW RATIOS...THE MTNS LOOK TO
GENERALLY GET 6-12 INCHES MONDAY THROUGH TUESDAY. MOST VALLEYS
WILL GET SOME SNOW ACCUMULATIONS TOO. THE SOUTHERN AND CENTRAL
VALLEYS COULD GET SIGNIFICANT SNOW ON MONDAY WHILE THE NORTHERN
VALLEYS MAY SEE THEIR BEST ACCUMULATIONS MONDAY NIGHT INTO
TUESDAY.

WEDNESDAY-WEDNESDAY NIGHT...AN OPEN COLD WAVE PASSES IN NW FLOW
KEEPING SNOW PRODUCTION ALONG NW FACING SLOPES FOR ALL MTNS EXCEPT
SE UTAH. IMPRESSIVELY COLD AIR REMAINS OVER THE REGION ON
WEDNESDAY THAT MODIFIES ON THURSDAY. NW WINDS INCREASE OVER THE
HIGHER TERRAIN ON THURSDAY FOR CONTINUED SENSIBLE COLD CONDITIONS,

FRIDAY-SATURDAY...THE NEXT RIDGE BUILDS OVER THE FORECAST AREA
BRINGING MILDER CONDITIONS TO THE SLOPES OVER VALLEY INVERSIONS
WHERE TEMPERATURES WILL REMAIN COLD WITH NEW SNOW ACCUMULATIONS
AND POTENTIAL FOG ALLOWING LITTLE WARMING. SW FLOW DEVELOPS NEXT
WEEKEND AS THE NEXT PACIFIC TROUGH MAKES LANDFALL.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 932 PM MST SAT DEC 12 2015

SNOWFALL WILL CONTINUE AT THE HIGHER AIRPORTS UNTIL ABOUT MIDNIGHT
THEN CLEAR FAIRLY RAPIDLY FROM THE WEST. KASE IS THE LAST TAF SITE
EXPERIENCE HEAVIER SNOWFALL BUT SHOULD SEE THE IFR CIGS AND VSBYS
IMPROVE BETWEEN 06Z AND 08Z. MOUNTAINS WILL REMAIN OBSCURED
GENERALLY EAST OF A LINE FROM KCEZ TO KGJT TO KCAG...WITH
IMPROVEMENT AFTER ABOUT 09Z TONIGHT. FOG AT KDRO SHOULD KEEP IFR
VSBYS AND OCCASIONAL IFR CIGS THERE UNTIL ABOUT 14Z. THERE IS A
RISK FOR DEGRADED CONDITIONS IN FOG AT KEGE...KRIL...AND KMTJ
UNTIL ABOUT 15Z. EXPECT VFR CONDITIONS ACROSS THE AREA SUNDAY AND
SUNDAY EVENING.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR COZ018.

UT...NONE.
&&

UPDATE...CC
SHORT TERM...JM/JOE
LONG TERM...JOE
AVIATION...CC
Hazardous weather outlook, Dec 12, 5:39 AM MST, 16 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
539 AM MST SAT DEC 12 2015

COZ001>014-017>023-UTZ022>025-027>029-131245-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
539 AM MST SAT DEC 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MANY WINTER STORM WARNINGS AND ADVISORIES REMAIN IN PLACE WITH 2
TO 4 INCHES EXPECTED IN MANY VALLEYS AND ANYWHERE FROM 6 TO 12
INCHES EXPECTED IN THE MOUNTAINS. CONDITIONS WILL IMPROVE AS THE
DAY PROGRESSES FROM WEST TO EAST WITH THE MOUNTAINS SEEING MOST
OF THE PRECIPITATION TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER STORM SYSTEM WILL MOVE INTO THE AREA MONDAY AND TUESDAY
BRINGING ANOTHER CHANCE FOR WIDESPREAD PRECIPITATION. ACCUMULATING
SNOWFALL IS EXPECTED FOR MANY AREAS FROM THIS NEXT SYSTEM. ONCE
THE STORM PASSES...MUCH COLDER TEMPERATURES WILL FILTER DOWN FROM
THE NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

In the hours before

Local storm report, Dec 12, 4:18 PM MST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
418 PM MST SAT DEC 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             SILVERTON               37.81N 107.66W
12/12/2015  M7.0 INCH        SAN JUAN           CO   TRAINED SPOTTER

&&

EVENT NUMBER GJT1501483

MMS
Local storm report, Dec 12, 5:00 PM MST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 PM MST SAT DEC 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     SNOW             3 N KEBLER PASS         38.89N 107.10W
12/12/2015  M3.0 INCH        GUNNISON           CO   SKI AREA

&&

EVENT NUMBER GJT1501484

MMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dense fog. Local standard time, as filed.

Dense Fog, Animas River Basin

When
December 12, 10:00 PM MST to December 13, 6:30 AM MST
Where
Animas River Basin forecast zone
Reported by
Mesonet
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Dense fog occurred in some lower elevation areas of La Plata County. Visibilities occasionally dropped down to a quarter mile at the Durango-La Plata County Airport within a seven hour period.

Dense Fog, Central Yampa River Basin

When
December 13, 12:00 AM MST to 7:00 AM MST
Where
Central Yampa River Basin forecast zone
Reported by
Mesonet
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Dense fog occurred in the lower elevation areas surrounding and including the town of Craig. Visibilities occasionally dropped down to a quarter mile at the Craig-Moffat County Airport within a seven hour period.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608485, 608487.